Alert archive / Michigan / River Flood Warnings in 2026
River Flood Warning 2, NWS Gaylord, MI
NWS Gaylord, MI issued this river flood warning at Mar 16, 2026, 11:13 AM EDT for Arenac County, Michigan. It took effect at Mar 16, 2026, 12:15 PM EDT. It was in force for 26 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2026, 11:13 AM EDT (15:13 UTC)
- In effect from
- Mar 16, 2026, 12:15 PM EDT
- Expired
- Mar 17, 2026, 2:37 PM EDT
- In force
- 26 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Arenac County, MI
The radar
The NCL Michigan radar (KAPX), 112 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rifle River near Sterling (STRM4). The gauge peaked at 6.71 ft at Mar 16, 2026, 9:00 PM EDT.
- Action stage
- 5 ft
- Minor stage
- 6 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04142000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
344
WGUS43 KAPX 161513
FLWAPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
1113 AM EDT Mon Mar 16 2026
...The National Weather Service in Gaylord MI has issued a Flood
Warning for the following rivers in Michigan...
Rifle River near Sterling affecting Arenac County.
For the Rifle River...including Sterling...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued this evening, or as needed.this
evening at 1115 PM EDT.
&&
MIC011-170315-
/O.NEW.KAPX.FL.W.0002.260316T1615Z-260317T1500Z/
/STRM4.1.ER.260316T1615Z.260317T0000Z.260317T0900Z.NO/
1113 AM EDT Mon Mar 16 2026
...FLOOD WARNING IN EFFECT UNTIL LATE TOMORROW MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Rifle River near Sterling.
* WHEN...Until late tomorrow morning.
* IMPACTS...At 6.0 feet, High water begins to impact canoe livery at
River View Campground.
* ADDITIONAL DETAILS...
- At 10:30 AM EDT Monday the stage was 5.9 feet.
- Bankfull stage is 4.5 feet.
- Forecast...The river will rise above flood stage this
afternoon to 6.3 feet this evening. It will then fall below
flood stage late tonight to 3.7 feet early Friday morning. It
will rise to 4.0 feet Sunday evening. It will then fall again
and remain below flood stage.
- Flood stage is 6.0 feet.
- Flood History...This crest compares to a previous crest of
6.4 feet on 06/14/2010.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4406 8391 4406 8407 4416 8407 4411 8397
4404 8379 4399 8381
$$
JZ2 follow-up statements
627
WGUS83 KAPX 170212
FLSAPX
Flood Statement
National Weather Service Gaylord MI
1012 PM EDT Mon Mar 16 2026
...The Flood Warning is extended for the following rivers in
Michigan...
Rifle River near Sterling affecting Arenac County.
For the Rifle River...including Sterling...Minor flooding is
occurring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued later Tuesday morning.Tuesday
morning at 1015 AM EDT.
&&
MIC011-171415-
/O.EXT.KAPX.FL.W.0002.000000T0000Z-260318T0300Z/
/STRM4.1.ER.260316T1615Z.260317T0600Z.260317T2100Z.NO/
1012 PM EDT Mon Mar 16 2026
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Rifle River near Sterling.
* WHEN...Until late tomorrow evening.
* IMPACTS...At 6.0 feet, High water begins to impact canoe livery at
River View Campground.
* ADDITIONAL DETAILS...
- At 9:30 PM EDT Monday the stage was 6.7 feet.
- Bankfull stage is 4.5 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:30 PM EDT Monday was 6.7 feet.
- Forecast...The river will rise to 6.8 feet just after
midnight tonight. It will then fall below flood stage
tomorrow afternoon.
- Flood stage is 6.0 feet.
- Flood History...This crest compares to a previous crest of
6.7 feet on 07/24/2010.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4406 8391 4406 8407 4416 8407 4411 8397
4404 8379 4399 8381
$$
MSB220
WGUS83 KAPX 171837
FLSAPX
Flood Statement
National Weather Service Gaylord MI
237 PM EDT Tue Mar 17 2026
...The Flood Warning is cancelled for the following rivers in
Michigan...
Rifle River near Sterling affecting Arenac County.
MIC011-171945-
/O.CAN.KAPX.FL.W.0002.000000T0000Z-260317T1837Z/
/STRM4.1.ER.260316T1615Z.260317T0600Z.260317T1351Z.NO/
237 PM EDT Tue Mar 17 2026
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Rifle River near Sterling.
* ADDITIONAL DETAILS...
- At 2:30 PM EDT Tuesday the stage was 5.6 feet.
- Bankfull stage is 4.5 feet.
- Forecast...The river will rise to 5.8 feet this evening. It
will then fall to 3.9 feet early Friday morning. It will rise
to 4.9 feet Monday morning. It will then fall again and
remain below flood stage.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4406 8391 4406 8407 4416 8407 4411 8397
4404 8379 4399 8381
$$
MSBWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this river flood warning went out at Mar 16, 6:31 AM EDT, 4 hours 42 minutes earlier. Its key messages:
- Significant snowfall and icing has been realized so far with the well-advertized winter storm.
- Icing threat ends this morning.
- Heavy snowfall continues with an additional 12"+ possible across localized portions of the eastern U.P., along with the return of potential blizzard conditions later today.
- Cold temperatures early this week may exacerbate icing impacts into the middle of the week before temperatures warm above freezing.
Area forecast discussion, Mar 16, 6:31 AM EDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
631 AM EDT Mon Mar 16 2026
.KEY MESSAGES...
- Significant snowfall and icing has been realized so far with
the well-advertized winter storm.
- Icing threat ends this morning.
- Heavy snowfall continues with an additional 12"+ possible
across localized portions of the eastern U.P., along with the
return of potential blizzard conditions later today.
- Cold temperatures early this week may exacerbate icing impacts
into the middle of the week before temperatures warm above
freezing.
&&
.DISCUSSION...
Issued at 400 AM EDT Mon Mar 16 2026
Pattern Synopsis:
Impressive longwave troughing draped across the majority of the
CONUS will continue to dig into the lower Mississippi Valley this
morning as the embedded jet punches up into the Great Lakes. Very
strong forcing aloft will support the associated sub-990mb cyclone
as it treks across Saginaw Bay and over Lake Huron later today. This
system will pull away from the region on Tuesday, allowing for
relatively higher surface pressure to build in before a shortwave
and associated surface pressure falls work overhead during the
middle of the week. Additional waves, albeit weak, look to slide
across the region late this week into this weekend.
Forecast Details:
Significant snowfall and icing have been realized across varying
parts of northern Michigan so far as this major winter storm
continues to impact the CWA into Tuesday. Will see what official
reports come in later this morning, but portions of the eastern U.P.
and far northern lower Michigan may approach/surpass 36" event total
snowfall -- with more still to come. Further south near the M-55
corridor, significant icing has occurred with likely considerable
impacts to infrastructure. Latest outage maps show a swath of nearly
continuous outages from Wexford county over to the Lake Huron
shoreline, including over 80% of Roscommon and Alcona counties
without power.
The good news is that heaviest icing is behind us. Additional ice
accumulations across the Ice Storm Warning area of up to a tenth of
an inch are possible, but most areas are unlikely to see a
noticeable change is ice accumulation on surfaces after what has
unfolded over the past several hours. Chances for freezing rain are
expected to end later this morning as precipitation transitions to
all snow.
While heaviest snowfall is also likely behind us, additional heavy
snow is still anticipated across much of the current Blizzard
Warning area. Another 5-10" are anticipated for far northwest lower,
Tip of the Mitt, and eastern U.P. through tonight with localized
amounts of 12"+ possible across the eastern U.P. Will emphasize that
these amounts are on top of what has already fallen, which is likely
in the 24-36" range already based on earlier reports and pictures on
social media.
As mentioned earlier, a transition to more lake enhanced/lake effect
snow is expected on the backside of this system this afternoon
through tonight. Strongest winds and gusts are also expected at this
time, leading to the return of significant visibility reductions --
including the potential for another period of blizzard conditions
late this afternoon and evening. Worst conditions are most likely
near lakeshore areas and exposed locations where strongest winds can
easily blow/drift fresh snowfall. Thus, significant travel
disruptions will continue to be possible across much of northern
Michigan through this evening.
Seasonably very cold temperatures will continue through the first
half of the week with highs staying in the teens and 20s. This will
potentially exacerbate impacts across areas that experienced
significant icing as ice-coated surfaces will struggle to melt for a
few days. Temperatures may warm above freezing on Wednesday, but
much higher likelihood for above-freezing temperatures arrive
Thursday with highs looking to climb back into the 40s for most
locations.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 630 AM EDT Mon Mar 16 2026
Widespread wintry impacts expected at all of northern MI's
terminals today with some gradual improvement tonight.
Lingering wintry mix of snow, sleet and freezing rain at some sites
this morning will transition to all snow from west to east by midday.
Primarily IFR to MVFR CIGs with periods of LIFR/IFR VSBYs in heavier snow.
Snow turns more snow showery later today into tonight.
Winds will back northwesterly today -- very gusty at times into tonight,
especially northwest lower MI terminals.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Blizzard Warning until 8 PM EDT this evening for MIZ016-017-
020-099.
Winter Storm Warning until 8 PM EDT this evening for MIZ018-
021-022-026.
Ice Storm Warning until 11 AM EDT this morning for MIZ023-024-
027>030-032>034.
Winter Weather Advisory until 8 PM EDT this evening for MIZ025-
031.
Winter Weather Advisory until 11 AM EDT this morning for
MIZ035.
Blizzard Warning until 8 AM EDT Tuesday for MIZ086>088-095>098.
MARINE...Gale Warning until 8 AM EDT Tuesday for LHZ345>349.
Gale Warning until 8 AM EDT Tuesday for LMZ323-341-342-344>346.
Gale Warning until 8 AM EDT Tuesday for LSZ321-322.
&&
DISCUSSION...DJC
AVIATION...MJGHazardous weather outlook, Mar 16, 10:10 AM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1010 AM EDT Mon Mar 16 2026 MIZ016>018-020>036-041-042-086>088-095>099-171300- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1010 AM EDT Mon Mar 16 2026 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. A high impact winter storm will continue across portions of Northern Michigan today with snow, wind, and potential blizzard conditions. Impacts will start to lessen after midnight. Please see the latest Winter Weather Headlines for additional details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation continues across northern Michigan. Snowfall and icing reports are greatly appreciated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-171300- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1010 AM EDT Mon Mar 16 2026 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Gale force winds are expected today and tonight. Please see the latest Gale Warnings for additional details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information visit http://weather.gov/gaylord. JZ
In the hours before
Local storm report, Mar 16, 10:57 AM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1057 AM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow 1 SSE Petoskey 45.36N 84.95W
03/16/2026 M24.6 Inch Emmet MI CO-OP Observer
CO-OP Observer station PTYM4 Petoskey NCMC.
0700 AM Snow 1 WSW Saint Ignace 45.86N 84.74W
03/16/2026 M23.0 Inch Mackinac MI Cocorahs
Cocorahs station MI-MC-5 St. Ignace 0.6 WSW.
1051 AM Snow 14 SE Goetzville 45.97N 83.84W
03/16/2026 M18.5 Inch LHZ346 MI Public
0800 AM Snow Charlevoix 45.32N 85.27W
03/16/2026 M18.0 Inch Charlevoix MI CO-OP Observer
CO-OP Observer station CHRM4 Charlevoix.
0700 AM Snow 1 ENE Harbor Springs 45.43N 84.98W
03/16/2026 M16.5 Inch Emmet MI Cocorahs
Cocorahs station MI-EM-5 Harbor Springs 0.7
ENE.
0700 AM Snow 4 WSW Bates 44.73N 85.51W
03/16/2026 M13.3 Inch Grand Traverse MI CO-OP Observer
CO-OP Observer station TCEM4 Traverse City
4.7 ESE.
0700 AM Snow 4 WSW Bates 44.73N 85.51W
03/16/2026 M13.3 Inch Grand Traverse MI Cocorahs
Cocorahs station MI-GT-25 Traverse City 4.7
ESE.
0800 AM Snow 1 ESE Mancelona 44.90N 85.05W
03/16/2026 M9.0 Inch Antrim MI Cocorahs
Cocorahs station MI-AT-6 Mancelona 0.5 ESE.
0700 AM Snow 2 NNE Otsego Lake State 44.96N 84.68W
03/16/2026 M8.8 Inch Otsego MI Cocorahs
Cocorahs station MI-OT-17 Gaylord 4.1 S.
0631 AM Snow Lovells 44.80N 84.46W
03/16/2026 M8.5 Inch Crawford MI Cocorahs
Cocorahs station MI-CF-9 Grayling 15.8 NE.
0800 AM Snow 1 NW Waters 44.91N 84.72W
03/16/2026 M7.8 Inch Otsego MI CO-OP Observer
CO-OP Observer station APXM4 Gaylord 9 SSW.
0800 AM Snow 5 ENE Arcadia 44.53N 86.13W
03/16/2026 M7.4 Inch Benzie MI CO-OP Observer
CO-OP Observer station BEUM4 Beulah 7 SSW.
0730 AM Snow 1 NNE Grawn 44.68N 85.68W
03/16/2026 M7.0 Inch Grand Traverse MI Cocorahs
Cocorahs station MI-GT-30 Traverse City 6.1
SW.
0815 AM Snow 3 ENE Kingsley 44.60N 85.48W
03/16/2026 M6.5 Inch Grand Traverse MI Cocorahs
Cocorahs station MI-GT-21 Kingsley 2.7 ENE.
0730 AM Snow 2 W Sault Ste. Marie 46.49N 84.40W
03/16/2026 M6.4 Inch Chippewa MI CO-OP Observer
CO-OP Observer station SSMM4 Sault Ste.
Marie.
0730 AM Snow 2 E Sault Ste. Marie 46.49N 84.32W
03/16/2026 M6.4 Inch Chippewa MI Cocorahs
Cocorahs station MI-CP-14 Sault Ste. Marie
2.2 E.
0900 AM Snow 5 S Benzonia 44.54N 86.11W
03/16/2026 M5.2 Inch Benzie MI Cocorahs
Cocorahs station MI-BZ-1 Benzonia 5.3 S.
0700 AM Snow 3 WNW Fairview 44.74N 84.11W
03/16/2026 M3.0 Inch Oscoda MI Cocorahs
Cocorahs station MI-OD-4 Mio 5.6 NNE.
&&
FEFLocal storm report, Mar 16, 11:01 AM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1101 AM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Non-Tstm Wnd Gst 7 NNE Northport 45.21N 85.55W
03/15/2026 M52 MPH LMZ344 MI Mesonet
Mesonet station GTLM4 6 NE Northport.
0626 AM Non-Tstm Wnd Gst 1 SE Greilickville 44.79N 85.63W
03/16/2026 M51 MPH LMZ323 MI Mesonet
Mesonet station XELM Elmwood Township
Marina.
0925 AM Non-Tstm Wnd Gst 1 NNE Leland 45.02N 85.76W
03/16/2026 M47 MPH LMZ344 MI Mesonet
Mesonet station XLEL Leland Harbor.
0726 AM Non-Tstm Wnd Gst 1 SW Frankfort 44.63N 86.25W
03/16/2026 M45 MPH LMZ346 MI Mesonet
Mesonet station XFLT Frankfort Light.
0954 PM Non-Tstm Wnd Gst 1 ESE Au Sable 44.41N 83.32W
03/15/2026 M45 MPH LHZ349 MI Mesonet
Mesonet station XOSC Oscoda Light.
0620 PM Non-Tstm Wnd Gst 1 WNW Pellston 45.57N 84.80W
03/15/2026 M43 MPH Emmet MI ASOS
ASOS station KPLN Pellston - Rgnl Airport Of
Emmet County.
1037 PM Non-Tstm Wnd Gst 1 S Sault Ste. Marie 46.47N 84.37W
03/15/2026 M43 MPH Chippewa MI AWOS
AWOS station KANJ Sault Ste Marie -
Municipal Airport.
0624 AM Non-Tstm Wnd Gst 3 E Sault Ste. Marie 46.49N 84.30W
03/16/2026 M42 MPH Chippewa MI Buoy
Buoy station LTRM4 Little Rapids, MI.
0945 PM Non-Tstm Wnd Gst 1 NE Whitefish Point 46.77N 84.97W
03/15/2026 M41 MPH Chippewa MI Mesonet
Mesonet station AX168 PARADISE.
0642 PM Non-Tstm Wnd Gst 4 NNW Bay Mills 46.48N 84.63W
03/15/2026 M40 MPH Chippewa MI Buoy
Buoy station PTIM4 Point Iroquois, MI.
0903 PM Non-Tstm Wnd Gst 1 SW Wurtsmith Airfield 44.45N 83.40W
03/15/2026 M40 MPH Iosco MI AWOS
AWOS station KOSC Oscoda - Wurtsmith AFB.
1030 PM Non-Tstm Wnd Gst 1 NNW Sault Ste. Marie 46.50N 84.37W
03/15/2026 M40 MPH Chippewa MI Buoy
Buoy station SWPM4 S.W. Pier, MI.
0918 AM Non-Tstm Wnd Gst 2 SE Traverse City 44.73N 85.57W
03/16/2026 M39 MPH Grand Traverse MI ASOS
ASOS station KTVC Traverse City - Cherry
Capital Airport.
&&
FEFThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 10:44 PM EDT | Winter Storm Warning | APX | Antrim, Benzie, Grand Traverse, Manistee, Otsego, Presque Isle | 29 hr |
| Mar 16, 3:24 AM EDT | Winter Weather Advisory | APX | Benzie, Manistee | 6 hr |
| Mar 16, 9:48 AM EDT | Winter Weather Advisory | APX | Antrim, Benzie, Charlevoix, Cheboygan, Chippewa, Emmet and 6 more | 25 hr |
Nearby
River Flood Warnings in Michigan, 2026Every river flood warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.